Alert archive / Colorado / Red Flag Warnings in 2016

Red Flag Warning 15, NWS Denver/Boulder, CO

July 12, 2016Grand County, Jackson County, Summit County, Colorado

NWS Denver/Boulder, CO issued this red flag warning at Jul 12, 2016, 3:43 AM MDT for Grand County, Jackson County, Summit County, Colorado. It took effect at Jul 12, 2016, 10:00 AM MDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 12, 2016, 3:43 AM MDT (09:43 UTC)
In effect from
Jul 12, 2016, 10:00 AM MDT
Expired
Jul 12, 2016, 8:00 PM MDT
In force
10 hr
Issued by
NWS Denver/Boulder, CO

Counties Grand County, CO, Jackson County, CO, Summit County, CO

The radar

The Denver radar (KFTG), 146 km from the middle of the area, began a volume at 09:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 9.7 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2016-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2016-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3997 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

897 
WWUS85 KBOU 120943
RFWBOU

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
343 AM MDT TUE JUL 12 2016

...RED FLAG WARNING IN EFFECT DUE TO GUSTY WEST WINDS AND LOW
RELATIVE HUMIDITIES FOR THE NORTH CENTRAL COLORADO VALLEYS AND
THE MOUNTAINS OF WESTERN JACKSON AND WESTERN GRAND COUNTIES
TODAY...

.WESTERLY FLOW ALOFT WILL AGAIN BRING GUSTY WEST WINDS AND LOW
RELATIVE HUMIDITIES TO NORTH CENTRAL COLORADO TODAY. WINDS WILL
BE SLIGHTLY WEAKER TODAY WITH WIND GUSTS OF 25 TO 35 MPH. THIS
COMBINED WITH RELATIVE HUMIDITIES IN THE TEENS WILL RESULT IN RED
FLAG CONDITIONS.

COZ211-213-217-122200-
/O.NEW.KBOU.FW.W.0015.160712T1600Z-160713T0200Z/
JACKSON COUNTY BELOW 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
343 AM MDT TUE JUL 12 2016

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 8 PM MDT
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE NORTH
CENTRAL COLORADO VALLEYS AND THE MOUNTAINS OF WESTERN JACKSON AND
WESTERN GRAND COUNTIES...

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
FROM 10 AM THIS MORNING TO 8 PM MDT THIS EVENING.

* AFFECTED AREA...FIRE WEATHER ZONES 211...213 AND 217.

* TIMING...LATE THIS MORNING THROUGH EARLY EVENING

* WINDS...WEST 10 TO 20 MPH WITH GUSTS UP TO 35 MPH.

* RELATIVE HUMIDITY...10 TO 17 PERCENT.

* IMPACTS...GUSTY WEST WINDS AND LOW RELATIVE HUMIDITY WILL ALLOW
  ANY FIRES TO SPREAD RAPIDLY. ANY OUTDOOR BURNING IS STRONGLY
  DISCOURAGED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
1 follow-up statement
048 
WWUS85 KBOU 122212
RFWBOU

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
412 PM MDT TUE JUL 12 2016

...RED FLAG WARNING REMAINS IN EFFECT FOR THE NORTH CENTRAL
COLORADO VALLEYS AND THE MOUNTAINS OF WESTERN JACKSON 
AND WESTERN GRAND COUNTIES TODAY... 
...A FIRE WEATHER WATCH HAS BEEN ISSUED FOR WEDNESDAY FOR THE
HIGH MOUNTAIN PARKS OF NORTH CENTRAL COLORADO AND FOR THE NORTHERN
FRONT RANGE FOOTHILLS...

.WESTERLY FLOW ALOFT WILL CONTINUE OVER THE STATE THROUGH TONIGHT
AND WEDNESDAY. GUSTY WINDS AND VERY LOW RELATIVE HUMIDITIES WILL
CONTINUE EARLY THIS EVENING...CAUSING FIRE DANGER TO BE ELEVATED
THROUGH THE EVENING. DANGEROUS FIRE BEHAVIOR WILL BE POSSIBLE. AS
TEMPERATURES COOL OFF THIS EVENING THE RELATIVE HUMIDITY WILL
RECOVER AND FIRE DANGER WILL DIMINISH. SIMILAR WEATHER CONDITIONS
ARE EXPECTED WEDNESDAY WITH MORE GUSTY WINDS AND LOW RELATIVE
HUMIDITIES IN THE COLORADO HIGH COUNTRY. FIRE DANGER LEVELS WILL
CLIMB AGAIN THROUGH THE DAY...AND DANGEROUS TO EXTREME FIRE
BEHAVIOR WILL BE POSSIBLE. 

COZ211-213-217-130615-
/O.NEW.KBOU.FW.A.0006.160713T1600Z-160714T0200Z/
/O.CON.KBOU.FW.W.0015.000000T0000Z-160713T0200Z/
JACKSON COUNTY BELOW 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
412 PM MDT TUE JUL 12 2016

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR THE NORTH CENTRAL COLORADO
VALLEYS AND THE MOUNTAINS OF WESTERN JACKSON AND WESTERN GRAND
COUNTIES...
...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY...

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A FIRE WEATHER
WATCH FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING.

* AFFECTED AREA...FIRE WEATHER ZONES 211...213 AND 217.

* TIMING...THROUGH EARLY THIS EVENING AND AGAIN WEDNESDAY.

* WINDS...WEST 10 TO 20 MPH WITH GUSTS UP TO 40 MPH EARLY THIS
  EVENING AND AGAIN WEDNESDAY AFTERNOON.

* RELATIVE HUMIDITY...6 TO 12 PERCENT THIS EVENING AND AGAIN
  WEDNESDAY AFTERNOON.

* IMPACTS...GUSTY WEST WINDS AND LOW RELATIVE HUMIDITY WILL ALLOW
  ANY FIRES TO SPREAD RAPIDLY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$

COZ214-215-130615-
/O.NEW.KBOU.FW.A.0006.160713T1600Z-160714T0200Z/
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
412 PM MDT TUE JUL 12 2016

...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTH
PARK AND THE NORTHERN FRONT RANGE FOOTHILLS...

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A FIRE WEATHER
WATCH FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING.

* AFFECTED AREA...FIRE WEATHER ZONES 214 AND 215.

* TIMING...WEDNESDAY FROM 10 AM THROUGH 8 PM.

* WINDS...WEST 5 TO 15 MPH WITH GUSTS UP TO 30 MPH.

* RELATIVE HUMIDITY...8 TO 14 PERCENT.

* IMPACTS...GUSTY WEST WINDS AND LOW RELATIVE HUMIDITY WILL ALLOW
  ANY FIRES TO SPREAD RAPIDLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Jul 12, 2:58 AM MDT, 45 minutes earlier.

Area forecast discussion, Jul 12, 2:58 AM MDT, 45 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
258 AM MDT TUE JUL 12 2016

.SHORT TERM...(Today and tonight)
Issued at 258 AM MDT Tue Jul 12 2016

Westerly flow aloft will persist over Colorado today. This will
continue to bring dry conditions and gusty west winds to the
higher terrain. The fire danger will remain elevated over north
central Colorado and will issue a Red Flag Warning for gusty west
winds and low relative humidities. Airmass will warm a little
today with highs reaching the upper 80s to lower 90s across
northeast Colorado. Over the eastern plains, CAPE will reach up
500 J/kg with precipitable water values around three-quarters of
an inch. Nothing impressive, but like yesterday could see a storm
or two approach severe threshold with one inch hail. Will add low
pops to the forecast for the eastern plains, mainly during the
evening hours.

.LONG TERM...(Wednesday through Monday)
Issued at 258 AM MDT Tue Jul 12 2016

Conditions will continue to be dry and warm on Wednesday with
upper level zonal flow dominating. A lee side trough will set-up
helping to produce some downsloping during the day. Highs on
Wednesday will be in the mid 90s on the plains. By Wednesday
evening the first of a couple shortwaves embedded in the upper
level flow will move over the region. A surface cold front early
Thursday will enter the NE plains. This will cool temps back into
the 80s and increase moisture over the region. Higher precipitable
water values will be over the eastern plains by Thursday afternoon
and evening therefore the best CAPE will be out east. Shear values
are in the 40s so enough to keep some cells going to produce brief
heavy rain with PW values around 0.8, hail and gusty winds up to
40 mph will also be possible with the stronger storms. Closer to
the foothills conditions will be more stable with wind being the
main threat as upper air soundings are almost dry adiabatic to
500mb.

For Friday another shortwave will move into the region bringing
additional moisture and will help to keep temperatures in the mid
80s. Soundings show the potential for storms to form once again on
the plains but it may be a later show in order to destabilize the
mid layer.

For the weekend the upper level ridge starts to rebuild over the
desert southwest increasing temperatures back into the mid 90s.
the GFS and EC diverge here with the EC bringing increasing gulf
moisture into the state vs the GFS which extends the ridge
further west cutting off the flow of moisture. Will keep a slight
chance of storms for both days...mainly on the plains and wait to
see how the models resolve the high placement.

For the start of next week the upper ridge moves north and elongating
further west bringing warmer SW flow. This will help to increase
temperatures into the mid to upper 90s with continued diurnal
storms.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 258 AM MDT Tue Jul 12 2016

Mostly clear skies will prevail through tonight. Isolated
thunderstorms are expected over the eastern plains around and
after 00z. These storms are expected to stay to the east of the
Denver airports. Southerly winds will prevail through at 18z with
gusts to 25 knots possible 13z to 18z. A Denver Cyclone is
expected to develop this afternoon. This will make the wind
direction forecast uncertain. Eventually winds are expected to
become west to northwest around 00z.

&&

.FIRE WEATHER...
Issued at 258 AM MDT Tue Jul 12 2016

A dry westerly flow aloft will persist over Northern Colorado today.
Breezy to windy conditions are expected to develop over north
central Colorado this afternoon with westerly wind gusts 25 to 35
mph. In addition to the gusty winds, relative humidity will fall
into the teens. Winds will be a little lighter than yesterday, but
wind gusts and relative humidity levels will reach Red Flag criteria
again this afternoon and will issue a Red Flag Warning for north
central Colorado.

&&

.BOU Watches/Warnings/Advisories...

Red Flag Warning from 10 AM this morning to 8 PM MDT this
evening for COZ211-213-217.

&&

SHORT TERM...Meier
LONG TERM...Bowen
AVIATION...Meier
FIRE WEATHER...Meier
Hazardous weather outlook, Jul 12, 3:30 AM MDT, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
330 AM MDT TUE JUL 12 2016

COZ030>051-130930-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
330 AM MDT TUE JUL 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

WESTERLY FLOW ALOFT WILL AGAIN BRING GUSTY WEST WINDS AND LOW
RELATIVE HUMIDITIES TO THE NORTHERN MOUNTAINS TODAY. WIND GUSTS
OF 25 TO 35 MPH AND RELATIVE HUMIDITIES IN THE TEENS WILL KEEP
THE FIRE DANGER ELEVATED.

THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS LATE THIS
AFTERNOON AND EVENING OVER THE EASTERN PLAINS. THE STRONGER
STORMS WILL BE CAPABLE OF PRODUCING BRIEF HEAVY RAIN, HAIL UP TO
ONE INCH IN DIAMETER, AND GUSTY OUTFLOW WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

DRY CONDITIONS WILL PREVAIL THROUGH THURSDAY MORNING. THERE WILL
BE A SLIGHT CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS THURSDAY
THROUGH SUNDAY. TEMPERATURES WILL MOVE BACK INTO THE MID 90S ON
WEDNESDAY THEN FALL INTO THE 80S FOR THURSDAY AND FRIDAY FROM A
SET OF DISTURBANCES. A WARM-UP WILL OCCUR FOR THE LATTER HALF OF
THE WEEK.

ELEVATED FIRE DANGER WILL CONTINUE THROUGH THE MIDDLE OF THE WEEK
DUE TO DRY WEATHER AND WARM TEMPERATURES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 6:05 PM MDTSpecial Weather StatementBOULincoln40 min
Jul 11, 6:12 PM MDTSevere Thunderstorm WarningBOULincoln48 min
Jul 11, 6:26 PM MDTSevere Thunderstorm WarningBOULincoln29 min
Jul 12, 4:12 PM MDTFire Weather WatchBOUBoulder, Grand, Jackson, Larimer, Park, Summit12 hr

Nearby

Red Flag Warnings in Colorado, 2016Every red flag warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.